Signs and symptoms of drug induced hepato -toxicity :
It can be as mild as a change in liver function tests presenting no viable symptoms in the patient, to full blown hepato-toxicity and liver failure. The earlier the problem is diagnosed, the greater enhance of survival for the patient. There is usually an increase in the liver function tests when hepato-
toxicity is present. The problem with this is that many drugs on the market increase
the Aspartate aminotransferase AST and Alanine aminotransferase[ALT] levels in patients, knowing when the increase is substantial enough to have to discontinue the drug is essential. A drug should be discontinued if the ALT levels are elevated more than two times the normal limit while the AST levels
remain within normal limits or slightly elevated. An increase in bilirubin levels will follow the increase in ALT levels as the condition worsens.
Many drugs present the symptoms of rash, fever and an increase in eosinophils in the blood when ALT levels are increased (this happens in about 30% of cases). The symptoms usually occur within 4 weeks of starting a drug and can seize 8 weeks out.